Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 356, NWS North Platte, NE

July 28, 2005Hooker County, Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 28, 2005, 6:52 PM MDT for Hooker County, Thomas County, Nebraska. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2005, 6:52 PM MDT (00:52 UTC)
Expired
Jul 28, 2005, 7:45 PM MDT
In force
53 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Hooker County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 20 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 7:15 PM MDTHAIL 1.510 Se Mullen, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
3008 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 290053
SVRLBF
NEC091-171-290145-
/O.NEW.KLBF.SV.W.0356.050729T0052Z-050729T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
752 PM CDT THU JUL 28 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THOMAS COUNTY IN NORTH CENTRAL NEBRASKA
  EASTERN HOOKER COUNTY IN WEST CENTRAL NEBRASKA

* UNTIL 845 PM CDT(745 PM MDT)

* AT 646 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SENECA...OR ABOUT 10 MILES EAST OF MULLEN...
  AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THEDFORD BY 815 PM CDT
  SENECA BY 8 PM CDT
  HIGHWAY 2 NOW THROUGH 830 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4208 10111 4175 10111 4174 10037 4207 10039

$$
CDC
3 follow-up statements
000 
WWUS53 KLBF 290106
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
805 PM CDT THU JUL 28 2005

NEC091-171-290145-
/O.CON.KLBF.SV.W.0356.000000T0000Z-050729T0145Z/
THOMAS NE-HOOKER NE-
805 PM CDT THU JUL 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM CDT(745 PM
MDT) FOR EASTERN HOOKER AND THOMAS COUNTIES...

AT 656 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR SENECA...OR ABOUT 11 MILES EAST OF
MULLEN...MOVING SOUTH AT 30 MPH. A SECOND SEVERE THUNDERSTORM WAS 3 
MILES SOUTHEAST OF MULLEN MOVING SOUTHEAST AT 30 MPH. THIS STORM IS 
ALSO CAPABLE OF QUARTER SIZE HAIL.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN THOMAS COUNTY AT 820 PM CDT
  RURAL SOUTHWESTERN THOMAS COUNTY AT 830 PM CDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THE PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4208 10111 4175 10111 4174 10037 4207 10039

$$

CDC
000 
WWUS53 KLBF 290128
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
827 PM CDT THU JUL 28 2005

NEC091-171-290145-
/O.CON.KLBF.SV.W.0356.000000T0000Z-050729T0145Z/
THOMAS NE-HOOKER NE-
827 PM CDT THU JUL 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM CDT(745 PM
MDT) FOR EASTERN HOOKER AND THOMAS COUNTIES...

AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 12 MILES SOUTH OF SENECA...OR ABOUT 15 
MILES SOUTHEAST OF MULLEN...MOVING SOUTH AT 20 MPH. A SECOND SEVERE 
THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF THEDFORD AND WAS 
MOVING SOUTHEAST AT 20 MPH. THIS STORM IS CAPABLE OF PENNY SIZE 
HAIL.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN HOOKER COUNTY AT 740 PM MDT
  RURAL SOUTHWESTERN THOMAS COUNTY AT 840 PM CDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THE PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4208 10111 4175 10111 4174 10037 4207 10039

$$

CDC
000 
WWUS53 KLBF 290137
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
837 PM CDT THU JUL 28 2005

NEC091-171-290145-
/O.CON.KLBF.SV.W.0356.000000T0000Z-050729T0145Z/
THOMAS NE-HOOKER NE-
837 PM CDT THU JUL 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM CDT(745 PM
MDT) FOR EASTERN HOOKER AND THOMAS COUNTIES...

AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 15 MILES SOUTH OF SENECA...OR ABOUT 16
MILES SOUTHWEST OF THEDFORD...MOVING SOUTH AT 25 MPH.

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4208 10111 4175 10111 4174 10037 4207 10039

$$
CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:50 PM MDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 28, 1:50 PM MDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT THU JUL 28 2005

...FORECAST CHALLENGES ARE TEMPERATURES AND ISOLATED TSRAS...MAINLY
IN THE NEAR PERIODS...

.DISCUSSION...
.NEAR TERM (TONIGHT THROUGH SUNDAY)...MAIN CONSIDERATIONS OVER THE
NEXT 24 HOURS ARE PRECIPITATION CHANCES...WHICH IRONICALLY ARE
PROBABLY THE BEST OVER THE NEXT 7 DAYS FOR WESTERN AND NORTH CENTRAL
NEBRASKA. WV IMAGERY ATTM CONTINUES TO HIGHLIGHT A DECENT WAVE OVER
IDAHO AND NWRN WYOMING ATTM...WITH THE LEADING EDGE BEGINNING TO MOVE
INTO NORTH CENTRAL AND NORTHEASTERN WYOMING. PRECIP CHANCES ARE
FAIRLY MINIMAL...AS EXPECTED CONVECTION WILL BE ELEVATED IN NATURE.
THE NAM...AS IT HAS ADVERTISED FOR THE PAST COUPLE OF DAYS...USHERS
IN DECENT WARM AIR ADVECTION OVERNIGHT ALONG WITH THE ARRIVAL OF THE
H5 WAVE. H85 JET IN EXCESS OF 40 KTS WILL ADD FURTHER SUPPORT TO
CONVECTION. WILL OPT FOR ONLY 20 POPS AS THE BOUNDARY LAYER SHOULD
REMAIN FAIRLY DRY THROUGH THE OVERNIGHT HRS. FORECAST CHALLENGE
TURNS TO HIGH TEMPERATURES TOMORROW. SFC TROF APPGS THE PANHANDLE ON
FRIDAY...WITH WRLY WINDS WEST AND STRONG SRLY WINDS EAST...TEMPS
WILL RISE INTO THE LWR TO MID 90S ACROSS THE BOARD. WILL PROBABLY
FLIRT WITH 100 ACROSS THE SW TOMORROW AS WELL. SFC TROF WILL REMAIN
ACROSS THE FA ON SATURDAY AS WELL WITH HOT READINGS REMAINING IN
PLACE. WILL CONTINUE MENTION OF LOW POPS ACROSS THE NRN TIER FOR
FRIDAY NIGHT AND SATURDAY NIGHT RIDGE RUNNER WAVES.

.LONG TERM (MONDAY THROUGH THURSDAY)...
PATTERN DRIES OUT ON SUNDAY INTO NEXT WEEK AS THE RIDGE AMPLIFIES
OVER THE CENTER OF THE CONUS. H5 WINDS DECREASE SIGNIFICANTLY WITH A
CHANGEOVER TO THE NORTH BY MONDAY. THIS WILL KEEP ANY FRONT RANGE
CONVECTION CONFINED TO THE WEST...SO DRY FCST CONTINUED. NEXT REMOTE
CHANCE FOR PRECIP MAY LIE ON WEDNESDAY NIGHT/THURSDAY AS THE PATTERN
DE AMPLIFIES. MODELS TRENDING TOWARD A BRIEF BREAKDOWN IN THE WRN
RIDGE ON WEDS NIGHT AND THURSDAY...BEFORE THE PATTERN AMPLIFIES ONCE
AGAIN LATE NEXT WEEK.

&&

LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CLB
Hazardous weather outlook, Jul 28, 2:57 PM MDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
357 PM CDT THU JUL 28 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-291101-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
357 PM CDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

A NEARLY STATIONARY SURFACE BOUNDARY WILL CONTINUE TO MEANDER ACROSS
NORTH CENTRAL AND NORTHWEST NEBRASKA TONIGHT. A WEAK UPPER LEVEL
TROUGH WILL MOVE ACROSS THE REGION AND COMBINE WITH THE SURFACE
BOUNDARY TO PRODUCE A FEW ISOLATED THUNDERSTORMS. ANY THUNDERSTORM
WHICH DEVELOPS WILL BE CAPABLE OF BECOMING SEVERE WITH LARGE HAIL AND
DAMAGING WINDS POSSIBLE...HOWEVER CLOUD TO GROUND LIGHTNING WILL
LIKELY BE THE MOST COMMON HAZARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER LEVEL RIDGE WILL STRENGTHEN AND BUILD INTO THE REGION
THROUGH THE PERIOD. NEVERTHELESS...ISOLATED THUNDERSTORMS WILL BE
POSSIBLE MAINLY ACROSS NORTHWESTERN AND NORTH CENTRAL NEBRASKA FRIDAY
AND SATURDAY NIGHT WITH A FEW LATE AFTERNOON AND EVENING
THUNDERSTORMS POSSIBLE IN WESTERN PORTIONS OF THE OUTLOOK AREA SUNDAY
THROUGH WEDNESDAY.

ALSO AFTERNOON HIGH TEMPERATURES ARE RETURNING TO THE MID AND UPPER
90S FOR MANY LOCATIONS ACROSS THE OUTLOOK AREA. WITH LIMITED MOISTURE
AT THE SURFACE...RELATIVE HUMIDITIES WILL BE FALLING AT TIMES BELOW
25 PERCENT. THIS WILL CREATE POTENTIALLY HAZARDOUS FIRE CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MASEK

In the hours before

Local storm report, Jul 28, 5:10 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
610 PM CDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             10 N BROKEN BOW         41.55N 99.64W
07/28/2005  1.00 INCH        CUSTER             NE   PUBLIC

&&

RLB
Local storm report, Jul 28, 5:27 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
627 PM CDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             8 NNW SARGENT           41.75N 99.43W
07/28/2005  0.75 INCH        LOUP               NE   PUBLIC

&&

RLB
Local storm report, Jul 28, 6:49 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
749 PM CDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             9 ENE BURWELL           41.83N 98.97W
07/28/2005  0.88 INCH        GARFIELD           NE   AIRPLANE PILOT

&&

RLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:05 PM MDTSevere Thunderstorm WarningLBFCherry25 min
Jul 28, 6:24 PM MDTSevere Thunderstorm WarningLBFGarfield20 min
Jul 28, 6:29 PM MDTSevere Thunderstorm WarningLBFCherry31 min
Jul 28, 6:38 PM MDTSevere Thunderstorm WarningLBFWheeler25 min
Jul 28, 6:55 PM MDTSevere Thunderstorm WarningLBFBrown, Keya Paha35 min
Jul 28, 7:27 PM MDTSevere Thunderstorm WarningLBFKeya Paha, Rock33 min
Jul 28, 7:43 PM MDTSevere Thunderstorm WarningLBFLogan, McPherson44 min
Jul 28, 7:49 PM MDTSevere Thunderstorm WarningLBFThomas17 min
Jul 28, 7:58 PM MDTSevere Thunderstorm WarningLBFHolt, Rock62 min
Jul 28, 8:41 PM MDTSevere Thunderstorm WarningLBFHolt64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.